Is It Safe to Have a Breast Lift and Tummy Tuck when You Are Taking Medication for Hypothyroidism?
- Asked by Ynotsmile in DFW Metroplex
- 1 year ago
Would I need clearance from my doctor? What are the risk? I understand the risk with the surgery, however does hypothyroidism increase my chances of death or major issues? My PS is not really concerned.
Thyroid medication and mommy makeover
- Taking thyroid medication is very common
- At least half of the women I see for surgery are taking supplemental thyroid medication
- I have not seen or heard about a surgical problem related to supplemental thyroid medication
- Overactive thyroid would be a concern, but an underactive thyroid which is treated should not be a problem
Is It Safe to Have a Breast Lift and Tummy Tuck when You Are Taking Medication for Hypothyroidism
Assuming that your thyroid hormone levels have been corrected by the thyroid replacement medications you are taking, you should be at no additional risk. Your primary physician can tell you if it's time to check your levels.
Thank you for your question, best wishes.
Low thyroid and mommy makeover
Having low thyroid hormone levels is a significant risk factor for difficulty healing the wounds of a mommy makeover. That being said, if you are taking thyroid hormone to fix the problem you should be fine. I recommend you ask your primary care doctor to check your thyroid levels prior to surgery. Good luck.
Recent Mommy Makeover Reviews
Mommy Makeover Photos
Thyroid meds. and Plastic Surgery
I've had no problems with procedures on patients taking synthroid or other replacement meds. To allay your anxiety, speak with an endocrinologist. Hope this helps.
Surgical risk of breast lift and tummy tuck with hypothyroidism
As a surgeon who operates on patients routinely taking thyroid medication, I understand what looks like a lack of concern from your PS. While no medication is entirely safe, thyroid replacement medicine is well tolerated and well understood by our anesthesia colleges. If taken properly and monitored appropriately it is safe to be taken during the time before and after surgery. If your are concerned, contact the doctor that prescribes your thyroid medicine and discuss it. I think you will feel better, and find that it is safe. Good Luck
Hypothyroidism and Surgery
As long as your routine thyroid function tests are within normal limits while you are medicated for hypothyroidism, it is safe to proceed with surgery. You will just stay on your routine medications. I have plenty of Mommy Makeover (tummy tuck + breast lift / augmentation) patients who are hypothyroid, and it is a non-issue.
Hypothyroidism is quite common. As long as your thyroid levels are normal, you are likely OK to proceed with surgery. Please visit with your internist for a check-up if you have not seen your PCP in awhile. Best wishes.
As long as you are on medication for your hypothyroidism and you are medically cleared for surgery the condition by itself is not a containdication for surgery
Thyroid medication and Surgery
Many patients are on thyroid medication and safely undergo surgical procedures. If hypothyroidism is under control and stable with replacement medication and thyroid lab tests are within normal limits, most patients shouldn't have an increased risk of complications. In a patient with hypothyroidism, it is considered good practice to have the plastic surgeon discuss her medical status with the patient's primary physician or endocrinologist and get medical clearance before proceding with the surgery.
Robert Singer, MD FACS
Hypothyroid and surgery
It should be safe for you to undergo surgery while you are on this medication as long as your thyroid levels are normal and have been stable. Make sure that you inform the physician who prescribes your hypothyroid medication that you intend to have surgery. Good luck!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.